Proton-pump inhibitors (PPIs) are a group of drugs whose main action is a pronounced and long-lasting reduction of gastric acid production. They are the most potent inhibitors of acid secretion available. This group of drugs followed and largely superseded another group of medications with similar effects, but a different mode of action, called H2-receptor antagonists (Zantac).

PPIs are among the most widely sold drugs in the world, next to statins. In general, proton pump inhibitors are well tolerated, and the incidence of short-term adverse effects is relatively low. Long-term use of PPIs has been less studied, and the lack of data makes it difficult to make definitive statements

PPI’s act by Irreversible blocking the enzyme called the gastric proton pump. The proton pumps directly responsible for secreting acid (H+) ions into the gastric lumen, making it an ideal target for inhibiting acid secretion.

Decreasing the acid in the stomach can aid the healing of duodenal ulcers and reduce the pain from indigestion and heartburn. Stomach acids are needed however to digest proteins, absorb vitamin B12, calcium, and many other nutrients. Too little stomach acid causes the condition hypochlorhydria. It is false that by making the stomach less acidic, the body becomes more “basic” or alkaline.

And even more, the newest evidence suggests that gastric reflux (GERD) is actually due to inflammation and not the over production of stomach acid. This kind of parallels the question of whether or not statins actually help by lowering cholesterol.

Side Effects that You Should Know about with PPI’s

Cardiovascular disease: Long term PPI users were recently found to be more likely to suffer a heart attack as compared to people who didn’t use these drugs. The data is limited, but this is where the evidence seems to be going.

Dementia: Users of PPIs were found to have almost a 50% higher risk of dementia. This is a hard one, because many PPI’s are just prescribed reflexively to suffers of dementia, and it is likely that they do not need them. There is animal evidence that PPI’s increase amyloid protein deposition in the brain.

GI infections: The FDA was concerned enough that they made the manufactures’ of PPI’s add a label to their packaging. Some studies have shown a greater susceptibility to infections like SIBO and C. dificile colitis. This has to do with cutting out stomach acid, which deprives the body of a prime defense against bad bugs that we eat. There may also be a greater susceptibility to food poisoning, cruise-ship infections like, Staphylococcus, Norovirus, or even E.coli.

Irritable Bowel Syndrome (IBS): While PPIs offer a quick-fix for upper GI complaints, many users soon discover that they are more prone to bloating, flatulence, diarrhea, cramps and constipation. This is because it is thought that by tampering with natural stomach acidity alters the gut microbiome—the complex bacterial ecology of the gut.

Nutritional Deficiencies: Gastric acid is necessary for the release of nutrients from the foods you eat. Critical deficiencies of magnesium, B12, vitamin D, calcium, zinc, iron and other nutrients may occur.

Osteoporosis: Long term use of PPI’s are strongly associated with bone fractures. As a consequence of malabsorption, the incidence of osteoporosis is greater in those taking PPIs long-term. If your doctor is treating your osteoporosis with a drug like Fosamax, and you are taking a PPI (especially long term), then seek another doctor!

Respiratory infections like pneumonia: Studies confirm that the elderly—are at higher risk for pneumonia when taking PPIs. It is thought that this may be because eliminating acid in the stomach allows harmful bacteria to proliferate there, which can then be aspirated into the lungs. As we get older, our swallowing mechanism worsen and we naturally aspirate.

Skin: rashes have been reported in people taking PPI’s